Heavy Snow, Le Flore
- When
- January 9, 9:00 AM CST to 11:00 PM CST
- Where
- Le Flore forecast zone
- Reported by
- COOP Observer
Four inches fell near Wister.
A strong upper level storm system moved from the Southern Rockies across Texas on the 9th. Precipitation associated with this storm developed into southeastern Oklahoma during the morning hours of the 9th and rather quickly changed to snow, with periods of moderate to heavy snow continuing through the afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A strong upper level storm system moved from the Southern Rockies across Texas on the 9th. Precipitation associated with this storm developed into southeastern Oklahoma during the morning hours of the 9th and rather quickly changed to snow, with periods of moderate to heavy snow continuing through the afternoon. Four to five inches of snow fell across portions of Choctaw, Pushmataha, and Le Flore Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 9, 4:59 AM CST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
459 AM CST SUN JAN 9 2011
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SYSTEM MOVING ACROSS CENTRAL TEXAS TODAY WILL SPREAD A MIXTURE OF
SLEET AND SNOW ACROSS SOUTHEAST OKLAHOMA THIS MORNING WITH A
CHANGE TO ALL SNOW BY AFTERNOON. EXPECT MVFR TO OCCASIONAL IFR
CONDITIONS AT KMLC AND POTENTIALLY KFSM WITH LESSER IMPACTS
ELSEWHERE. WIDESPREAD MVFR AND IFR CEILINGS LATE TONIGHT WITH SNOW
BEGINNING TO IMPACT KBVO TOWARD THE END OF FORECAST PERIOD. EAST
WIND SPEEDS WILL INCREASE SOME TODAY IN RESPONSE TO SYSTEM OVER
TEXAS.
&&
.PREV DISCUSSION... /ISSUED 402 AM CST SUN JAN 9 2011/
DISCUSSION...
IMPRESSIVE DYNAMIC FORCING UNDERWAY WITH WAVE NOW CENTERED OVER
FAR WEST TEXAS. THIS FORCING WILL IN PART REMAIN INTACT AND PASS
NEAR SOUTHEAST OKLAHOMA THIS AFTERNOON AND EVENING...AT WHICH TIME
THE HEAVIEST PRECIPITATION IS EXPECTED BEFORE SHIFTING
NORTHEASTWARD AND WEAKENING DURING THE EVENING HOURS. CURRENT
TEMPS ACROSS SE OK REMAIN ABOVE FREEZING AND VERY NEAR FORECAST
HIGH TEMPS...HOWEVER AMPLE DRY AIR REMAINS ALOFT WHICH WILL
SUPPORT COOLING OF THE COLUMN AS PRECIP SPREADS NORTHWARD. INITIAL
SLEET AND SNOW MIX WILL BECOME ALL SNOW BY AFTERNOON WHEN THE
MAJORITY OF ACCUMULATION IS EXPECTED...WITH THE HIGHER TERRAIN
AREAS FAVORED FOR THE HEAVIEST AMOUNTS. A WINTER WX ADVISORY HAS
BEEN POSTED ALONG THE NORTHERN PERIPHERY OF THE EXPECTED PRECIP
SHIELD WHERE UPWARDS OF AN INCH OF SLEET/SNOW IS POSSIBLE BY MIDNIGHT.
THE SECOND STORM SYSTEM CURRENTLY OVER THE PACIFIC NORTHWEST
APPEARS TO BE RATHER STRONG PER 00Z RAOB DATA...WITH MODEL DATA
IN GOOD CONSISTENCY ON ITS TRACK INTO THE CENTRAL PLAINS ON
MONDAY. COMPACT VORTICITY MAX ON SOUTHERN PERIPHERY OF CIRCULATION
WILL PASS NEAR THE OK/KS BORDER WHICH WILL SUPPORT WIDESPREAD
LIGHT TO MODERATE SNOW ON MONDAY. CONFIDENCE IS HIGH THAT
ACCUMULATING SNOW OF AT LEAST 1 TO 3 INCHES WILL OCCUR FOR
NORTHERN PORTIONS OF THE FORECAST AREA AND A WINTER WX ADVISORY
HAS BEEN POSTED. EXPECT THIS ADVISORY TO BE ADJUSTED IN BOTH AREA
AND TIME AS LATER FORECASTS UPDATE SNOW TOTALS.
VERY COLD AND BLUSTERY WEATHER WILL OCCUR BEHIND THIS WAVE ON
TUESDAY PRODUCING DANGEROUS WIND CHILL VALUES. WINDS WILL
GRADUALLY DIMINISH ON WEDNESDAY WHEN SOME OF THE COLDEST TEMPS OF
THIS WINTER WILL BE EXPERIENCED. A SLOW MODERATION IN TEMPS IS
EXPECTED FOR LATE WEEK...HOWEVER THE NEXT SURGE OF ARCTIC AIR IS
POISED TO INVADE THE SOUTHERN PLAINS TOWARD THE END OF THIS
FORECAST. MODEL SOLUTIONS BECOME STRONGLY OUT OF PHASE REGARDING
THE TIMING OF THE NEXT COLD SURGE WITH THE 00Z GFS/00Z ECMWF SOME
40+ DEGREES DIFFERENT IN SURFACE TEMPS BY NEXT WEEKEND. THAT
SAID...EXPECT FORECASTS TO OSCILLATE SOMEWHAT WITH AN EVENTUAL
RETURN OF THE ARCTIC TEMPERATURES.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER STORM WARNING UNTIL MIDNIGHT MONDAY FOR OKZ049-OKZ053-
OKZ076.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MONDAY FOR OKZ073-OKZ075.
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 7 PM MONDAY FOR
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059.
AR...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MONDAY FOR ARZ020-ARZ029.
&&
SHORT TERM...99
LONG TERM....99
AVIATION...14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 455 AM CST SUN JAN 9 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101100- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 455 AM CST SUN JAN 9 2011 ...SNOW LIKELY TODAY AND MONDAY... ...MUCH COLDER INTO MID WEEK... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. WINTER WEATHER. SNOW ACCUMULATION. RISK...LIMITED. AREA...MAINLY SOUTH OF A MCALESTER TO OZARK LINE. ONSET...MID MORNING. ADDITIONAL ACCUMULATIONS TOMORROW AND TOMORROW NIGHT. DISCUSSION... A STRONG LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE ACROSS CENTRAL TEXAS TODAY. A MIXTURE OF SLEET AND SNOW WILL DEVELOP MAINLY SOUTH OF INTERSTATE 40 LATER THIS MORNING...WITH A TRANSITION TO ALL SNOW DURING THE DAY. WIDESPREAD SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED ACROSS FAR SOUTHEAST OKLAHOMA...WITH LOCALLY HIGHER AMOUNTS POSSIBLE...ESPECIALLY IN THE HIGHER TERRAIN. SOME LIGHT SNOW WILL ALSO BE POSSIBLE OVER THE REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS AFTERNOON...BUT ANY ACCUMULATION WILL REMAIN LIGHT. WINTER STORMS WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PARTS OF THE FORECAST AREA TODAY. ADDITIONAL LIGHT SNOW WILL DEVELOP ACROSS NORTHEAST OKLAHOMA LATE TONIGHT AS ANOTHER SYSTEM MOVES INTO THE CENTRAL PLAINS. THE MAIN IMPACTS WITH THIS SYSTEM ARE EXPECTED MONDAY. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN TULSA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MONDAY...WINTER WEATHER POTENTIAL...DANGEROUS WIND CHILL POTENTIAL. TUESDAY THROUGH THURSDAY...DANGEROUS WIND CHILL POTENTIAL. FRIDAY THROUGH SATURDAY...NO HAZARDS. EXTENDED DISCUSSION... LIGHT SNOW WILL DEVELOP OVER MUCH OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS DURING THE DAY MONDAY AND CONTINUE THROUGH THE EVENING. ACCUMULATIONS OF 1 TO 3 APPEAR LIKELY MAINLY NORTH OF U.S. HIGHWAY 412. THE HIGHEST AMOUNTS WILL FALL NEAR THE OKLAHOMA...KANSAS STATE LINE. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR PARTS OF NORTHEAST OKLAHOMA FOR MONDAY. MUCH COLDER ARCTIC AIR WILL MOVE INTO THE AREA BEHIND THE SYSTEM WITH GUSTY NORTH WINDS PRODUCING DANGEROUS WIND CHILL TEMPERATURES BY MONDAY NIGHT...WITH SOME VALUES BELOW ZERO ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BY TUESDAY MORNING. VERY COLD CONDITIONS WILL CONTINUE THROUGH MID WEEK AS THE ARCTIC AIR MASS REMAINS OVER THE REGION. TEMPERATURES ARE FORECAST TO FALL INTO THE SINGLE DIGITS TUESDAY NIGHT ACROSS PARTS OF NORTHEAST OKLAHOMA. LOW TEMPERATURES NEAR ZERO WOULD BE LIKELY OVER ANY SNOW COVERED AREAS. TEMPERATURES WILL BEGIN TO MODERATE LATE IN THE WEEK. PERSONS SHOULD CONTINUE TO MONITOR THE FORECAST CONCERNING THE WINTER WEATHER POTENTIAL THROUGH MONDAY. THE COLD TEMPERATURES WILL POSE A THREAT TO FREEZE EXPOSED AND EVEN SOME PROTECTED WATER PIPES AND DRAINS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
Four inches fell near Wister.
Five inches fell near Sobol and four inches fell near Antlers.
Four inches fell in and near Fort Towson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267393, 267390, 267385.